Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 155, NWS Green Bay, WI

September 26, 1998Brown County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 26, 1998, 4:00 AM CDT for Brown County, Wisconsin. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 26, 1998, 4:00 AM CDT (09:00 UTC)
Expired
Sep 26, 1998, 4:30 AM CDT
In force
30 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Brown County, WI

What was reported inside it

TimeReportWhereRemark
Sep 26, 4:00 AM CDTThunderstorm Wind 50Howard, WI
Sep 26, 4:03 AM CDTHail 1Howard, WI
Sep 26, 4:10 AM CDTHail 0.88Green Bay, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 260900 RRA
SVRGRB
WIC009-260930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SAT SEP 26 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEASTERN WISCONSIN

* UNTIL 430 AM CDT

* AT 355 AM CDT ...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SEVERE THUNDERSTORMS FROM ABRAMS TO SEYMOUR.  THE STORMS WERE
  MOVING SOUTHEAST 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREEN BAY BY 405 AM

  THIS STORM CONTAINS HAIL UP TO ONE INCH IN DIAMETER.  MOVE TO A STURDY
  SHELTER AND STAY AWAY FROM WINDOWS.

  PLH/RM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:45 PM CDT, 13 hours 15 minutes earlier.

Area forecast discussion, Sep 25, 2:45 PM CDT, 13 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT FRI SEP 25 1998

MAIN FCST CONCERN OVERNIGHT IS CHC FOR SHOWERS AND THUNDERSTORMS.

LATEST VIS IMAGERY SHOWS LINGERING LOW CLDS ASSOC WITH LLVL MOISTURE
AXIS ORIENTATED SW/NE ACROSS THE STATE LATE THIS AFTERNOON. SFC ANALYSIS
SHOWS CLD FRONT MAKING VERY SLOW PROGRESS EASTWARD ACROSS THE CWA WITH
CLEARING SKIES AND DRIER AIR FILTERING ACROSS NW WI ATTM. ETA SUGGESTS
FNT WILL NOT MAKE IT MUCH FURTHER THAN A GRB TO LSE BY THIS EVENING
BEFORE BECOMING QUASISTATIONARY.

BNDY LYR SOUTH OF THE FRNT BCMING INCREASINGLY MOIST WITH SFC DWPTS
CREEPING INTO THE LOW 70S OVR S IOWA. AFT SUNSET...MODELS FCST
IMPRESSIVE 850 LLJ TO DEVLOP OVR CENTRAL PLAINS WITH NOSE OF 60+ KT
WINDS FCST TO IMPINGE ON SOUTHRN MN AND SOUTHWEST WI BY 06Z SATURDAY.
AXIS OF STNG LVL MCON/LIFT FCST TO DEVLOP FROM SOUTHERN MN TO SOUTHWEST
WI BY 06Z. ETA QPF FITS THIS SCENARIO FOCUSING MAX PRECIP OVER SOUTHERN
MN INTO SOUTHWEST WI BY MIDNIGHT. MODELS TRY TO PUSH LLVL BC ZONE
NORTHEAST INTO N WI SAT MORNING. NRTHRN PUSH OF BC ZONE WITH ASSOC
MCON/LIFT UNCLEAR AND WILL DEPEND ON WHERE AND EXTEND OF MCS THAT
DEVELOPS THIS EVENING. SUGGEST LATE WOR&DING FOR N/NE WI AS PRECIP WILL
LIKELY NOT MAKE IT INTO THAT AREA UNTIL AFT MIDNIGHT.

QUIDANCE MIN TEMPS LOOK REASONABLE.

EB

In the hours before

Local storm report, Sep 26, 2:03 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
203 AM CDT SAT SEP 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    ASHWAUBENON               WI   1.75 INCH HAIL
09/26/98   BROWN

PLH
Local storm report, Sep 26, 2:03 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
203 AM CDT SAT SEP 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    ASHWAUBENON               WI   1.75 INCH HAIL
09/26/98   BROWN

PLH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:26 AM CDTSevere Thunderstorm WarningGRBWaupaca49 min
Sep 26, 1:01 AM CDTSevere Thunderstorm WarningGRBOutagamie44 min
Sep 26, 1:21 AM CDTSevere Thunderstorm WarningGRBPortage, Shawano64 min
Sep 26, 1:33 AM CDTSevere Thunderstorm WarningGRBBrown47 min
Sep 26, 1:51 AM CDTSevere Thunderstorm WarningGRBMarathon64 min
Sep 26, 3:31 AM CDTFlash Flood WarningGRBBrown, Outagamie119 min
Sep 26, 4:19 AM CDTSevere Thunderstorm WarningGRBKewaunee, Manitowoc31 min
Sep 26, 7:15 AM CDTSevere Thunderstorm WarningGRBLincoln60 min
Sep 26, 10:34 AM CDTSevere Thunderstorm WarningGRBDoor31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.